Arkansas, 2011

Hail in Arkansas, May 7, 2011

May 7, 2011 · NWS TSA · 2 events in 1 county or zone

An outflow boundary from a complex of showers and thunderstorms in Missouri pushed south into far northwest Arkansas during the early morning of the 7th. Isolated severe thunderstorms with large hail developed on this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An outflow boundary from a complex of showers and thunderstorms in Missouri pushed south into far northwest Arkansas during the early morning of the 7th. Isolated severe thunderstorms with large hail developed on this boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 1:53 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 7, 1:53 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
253 AM CDT SAT MAY 7 2011

.DISCUSSION...

A STRONG LOW LEVEL JET HAS DEVELOPED ACROSS OKLAHOMA AND KANSAS
EARLY THIS MORNING...WITH 60 TO 70 KTS BEING MEASURED AT 925 ON
SEVERAL MEMBERS OF THE AREA PROFILER NETWORK. A LINE OF
THUNDERSTORMS HAS DEVELOPED BETWEEN TOPEKA AND KANSAS CITY AND
POINTS EAST IN RESPONSE TO THE LOW LEVEL JET. THE MODEL SUITE IS
LARGELY CONSISTENT ON KEEPING MOST...IF NOT ALL...OF THIS OUT OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS IT PUSHES TO THE EAST
AND SOUTHEAST. THE LOCALLY RUN WRF HAS CONSISTENTLY KEPT IT OUT OF
THE FORECAST AREA ENTIRELY. THE GFS CONTINUES TO BE TOO BULLISH
WITH THE POPS ASSOCIATED WITH THIS CONVECTION...SO WILL AGAIN
DEPICT MORNING PRECIPITATION CHANCES CLOSER TO THE NAM
GUIDANCE...WITH THE HIGHEST POPS BEING LOCATED IN CARROLL COUNTY.
WILL EVALUATE THE NEED FOR ANY TWEAKS BASED ON RADAR TRENDS PRIOR
TO FINAL FORECAST ISSUANCE.

TEMPERATURES WILL BE EVEN WARMER THIS AFTERNOON THAN
YESTERDAYS...WITH MOST OF THE AREA REACHING THE 80S AND SOME AREAS
WEST OF HIGHWAY 75 APPROACHING 90. A WEAK BOUNDARY WILL PUSH TO
ROUGHLY HIGHWAY 412 BY THIS AFTERNOON/EVENING...BUT CAPPING SHOULD
KEEP ANY AFTERNOON THUNDERSTORM DEVELOPMENT AT BAY.

THE HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE REMAINDER
OF THE WEEKEND AND INTO EARLY NEXT WEEK...WITH WARM AIR ALOFT
KEEPING ANY PRECIPITATION OUT OF THE FORECAST AREA UNTIL MID WEEK.
A STRONG UPPER LEVEL TROUGH WILL MOVE SLOWLY THROUGH THE
PLAINS...BRINGING THE DRYLINE AND A COLD FRONT CLOSER TO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. WHILE ISOLATED THUNDERSTORMS MAY
MOVE INTO PARTS OF EASTERN OKLAHOMA FROM WESTERN AND CENTRAL
OKLAHOMA AS EARLY AS TUESDAY NIGHT...THE WEDNESDAY AND WEDNESDAY
NIGHT TIME FRAMES STILL APPEAR TO BE PRIME TIME FOR THE MAJORITY
OF THE CONVECTION...ESPECIALLY WEDNESDAY AFTERNOON AND EVENING. IF
THIS TIMING HOLDS...MORE THAN SUFFICIENT INSTABILITY AND SHEAR
WILL EXIST TO SUPPORT SEVERE THUNDERSTORMS. MOST OF THE
PRECIPITATION SHOULD BE SOUTH AND EAST OF THE AREA BY
THURSDAY...BUT WILL HANG ONTO SOME SMALL POPS IN THE EAST THROUGH
00Z FRIDAY.

THE MEDIUM RANGE MODEL SUITE CONTINUES TO EXHIBIT INCONSISTENCY IN
THEIR RESPECTIVE PATTERNS FOR LATE NEXT WEEK AND INTO NEXT
WEEKEND. WILL KEEP THINGS DRY FOR NOW...WITH TEMPERATURES NEAR
SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  68  90  71 /  10  10  10  10
FSM   86  66  90  66 /  10  10  10  10
MLC   87  69  88  71 /  10   0  10  10
BVO   86  64  91  69 /  10  10  10  10
FYV   81  63  84  66 /  10  10  10  10
BYV   78  62  85  65 /  20   0  10  10
MKO   85  66  87  68 /  10  10  10  10
MIO   83  65  89  69 /  10  10  10  10
F10   88  67  89  69 /  10   0  10  10
HHW   88  66  91  70 /  10   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...12
LONG TERM....22
Hazardous weather outlook, May 6, 8:47 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
947 PM CDT FRI MAY 6 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
947 PM CDT FRI MAY 6 2011

...CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT INTO SATURDAY MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER 1 AM.

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE
CENTRAL PLAINS...JUST NORTH OF THE REGION OVERNIGHT. AN INCREASING
LOW LEVEL JET WITH THIS SYSTEM WILL HELP IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS LATE TONIGHT. MOST OF THE ACTIVITY LOOKS
TO REMAIN TO THE NORTH OF THE REGION...THOUGH CHANCES WILL BE
POSSIBLE FOR SHOWERS AND THUNDERSTORMS AFFECTING FAR NORTHEAST
OKLAHOMA AND FAR NORTHWEST ARKANSAS. ANY THUNDERSTORM DEVELOPMENT
SHOULD REMAIN ELEVATED WITH MINIMAL CHANCES FOR ANY SEVERE
POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY AND MONDAY...HIGH WIND POTENTIAL.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE ROCKY
MOUNTAINS THIS WEEKEND AND PUSH ACROSS THE PLAINS BY THE MIDDLE
PART OF NEXT WEEK. BREEZY SOUTHERLY WINDS WILL BE POSSIBLE AHEAD
OF THIS SYSTEM SUNDAY AND MONDAY. CHANCES FOR SHOWERS AND
THUNDERSTORMS LOOK TO DEVELOP TUESDAY EVENING AND SPREAD ACROSS
THE REGION WEDNESDAY AND THURSDAY AS THE LOW PRESSURE SYSTEM MOVES
THROUGH. INCREASING INSTABILITY AND SHEAR DURING THIS TIME PERIOD
SUGGESTS AT LEAST A LIMITED SEVERE WEATHER THREAT COULD BE
POSSIBLE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 7, 3:06 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 AM CDT SAT MAY 7 2011

ARZ001-010-070930-
BENTON AR-WASHINGTON AR-
406 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CENTRAL BENTON AND NORTHEASTERN WASHINGTON

AT 406 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
HEALING SPRINGS...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ROCKY COMFORT...MAYFIELD...LOWELL...
HEALING SPRINGS...CAVE SPRINGS...WAR EAGLE...MONTE NE...LOOKOUT...
VAUGHN...SPRINGDALE...SONORA AND OAK GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3623 9388 3623 9389 3609 9394 3625 9433
      3635 9430 3631 9387 3626 9387
TIME...MOT...LOC 0906Z 288DEG 34KT 3628 9425

The radar

The Western Arkansas radar (KSRX), 114 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Benton

When
May 7, 3:28 AM CST
Where
Benton County, 3 mi SW of Rogers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.299, -94.158

Hail, Benton

When
May 7, 3:30 AM CST
Where
Benton County, Rogers
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.330, -94.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307526, 307527.